Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 507, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 30, 2002, 11:48 AM CST for Coal County, Hughes County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2002, 11:48 AM CST (17:48 UTC)
- Expired
- Dec 30, 2002, 12:30 PM CST
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Coal County, OK, Hughes County, OK
The radar
The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 30, 10:55 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS54 KOUN 301748
SVROKC
OKC029-063-301830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CST MON DEC 30 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES
IN OKLAHOMA...
COAL
HUGHES
* UNTIL 1230 PM CST
* AT 1147 AM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 5 MILES SOUTH OF HOLDENVILLE TO COALGATE...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS LINE OF SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3507 9645 3477 9638 3446 9644 3445 9620
3453 9611 3506 9609 3522 9600 3529 9609
3527 9634
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:10 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 30, 10:10 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1010 AM CST MON DEC 30 2002 MADE SIGNIFICANT CHANGES TO POP/WEATHER FORECAST ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO PERSIST INTO THE EARLY AFTERNOON HOURS SOUTH AND EAST OF I-44 CORRIDOR. SEVERE WEATHER THREAT ALSO HIGHER THAN PREVIOUSLY EXPECTED...UPDATED HAZARDOUS WEATHER OUTLOOK INDICATES THAT SEVERE WEATHER WILL BE POSSIBLE NEAR AND EAST OF PROGRESSES COLD FRONT. MOISTURE MARGINAL BUT STEEP LAPSE RATES ALLOWING FOR DECENT HAILERS. SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE IN DECENT AREA FOR PERSISTENT MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING...AS DEFORMATION ZONE TRANSLATES ACROSS THE RED RIVER VALLEY WITH PROGRESS OF UPPER STORM SYSTEM. WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE EAST OF I-35. NO CHANGES MADE TO FORECAST BEYOND THIS EVENING. FCSTID = 11 158 AM CST MON DEC 30 2002 THE UPPER LOW...OVER SOUTHERN NM EARLY THIS MORNING...WILL MOVE EAST ACROSS TX TODAY...INCREASING LIFT OVER SOUTHERN AND CENTRAL OK. LOW-LEVEL MOISTURE ADVECTION WILL CONTINUE THROUGH THE DAY IN SOUTHEAST OK AND BECOME COINCIDENT WITH THE ENHANCED LIFT THIS AFTERNOON. ADDITIONALLY...A SOUTHEAST-MOVING COLD FRONT IS EXPECTED TO BE PAST CENTRAL OK BY EARLY AFTERNOON. SHOWERS ARE EXPECTED TO START IN THE SOUTH CENTRAL/SOUTHEAST THIS MORNING WITH SOME THUNDERSTORMS THIS AFTERNOON. THE MENTION OF RAIN REMAINS CONFINED TO THE SOUTHEAST THREE-FIFTHS OF THE STATE TODAY AND AREAS FARTHER SOUTHEAST TONIGHT AS THE FRONT CLEARS THE STATE. SUBSIDENCE SHOULD SPREAD QUICKLY WEST TO EAST TONIGHT AND EARLY TUESDAY WITH CLEARING. THE NEXT FRONT COMES WEDNESDAY WITH A FAST-MOVING TROUGH ACROSS THE NORTHERN ROCKIES WITH MINIMAL CHANCES FOR RAIN IN NORTHERN OK. OTHERWISE...THE FORECAST REMAINS DRY THROUGH THE WEEK. FCSTID = 9 OKC 62 31 53 27 / 30 20 0 0 HBR 59 28 52 26 / 10 0 0 0 SPS 65 30 54 30 / 40 20 0 0 GAG 54 20 53 23 / 0 0 0 10 PNC 59 28 50 26 / 20 10 0 10 DUA 67 36 56 30 / 60 40 0 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Dec 30, 8:45 AM CST, 3 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-301800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CST MON DEC 30 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...
SOUTHEAST OF A LINE FROM MUNDAY TEXAS...TO BURKBURNETT...TO
PURCELL...TO SHAWNEE. THE PRIMARY THREAT WILL BE LARGE HAIL.
DISCUSSION...
LOW LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY WILL CONTINUE TO
INCREASE TODAY AND TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS. THIS WILL OCCUR
AHEAD OF A COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH AND EXTEND
ACROSS THE INTERSTATE 44 CORRIDOR BY EARLY AFTERNOON. BY EARLY
EVENING...THE FRONT IS EXPECTED TO BEGIN MOVING OUT OF THE NORMAN
NWS COUNTY WARNING AREA. A STRONG UPPER STORM SYSTEM WILL ALSO MOVE
THROUGH CENTRAL AND SOUTHERN TEXAS TODAY AND TONIGHT...INCREASING
THE INSTABILITY AND PROVIDING ADDITIONAL LIFT. THE PRIMARY THREAT
WILL BE LARGE HAIL.
SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE SLIGHT RISK AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY.
11In the hours before
Local storm report, Dec 30, 9:17 AM CST, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
917 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 10 E WAURIKA OK .75 INCH HAIL
12/30/02 JEFFERSON REPORTED BY PUBLIC
TYLocal storm report, Dec 30, 10:14 AM CST, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM 2 SE ADA OK .88 INCH HAIL
12/30/02 PONTOTOC REPORTED BY COUNTY
EMERGENCY MANAGER.
TYLocal storm report, Dec 30, 10:30 AM CST, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM ARDMORE OK .75 INCH HAIL
12/30/02 CARTER REPORTED BY EMERGENCY
MANAGER.
SBSLocal storm report, Dec 30, 11:03 AM CST, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM ADA OK .75 INCH HAIL
12/30/02 PONTOTOC REPORTED BY EMERGENCY
MANAGER.
TYLocal storm report, Dec 30, 11:24 AM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1123 AM 1 W FITTSTOWN OK .75 INCH HAIL
12/30/02 PONTOTOC REPORTED BY THE PUBLIC.
TJLocal storm report, Dec 30, 11:41 AM CST, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 6 N TISHOMINGO OK 89 MPH WIND GUST
12/30/02 JOHNSTON REPORTED BY THE MESONET.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 8:45 AM CST | Severe Thunderstorm Warning | OUN | Jefferson | 45 min |
| Dec 30, 10:21 AM CST | Severe Thunderstorm Warning | OUN | Carter | 39 min |
| Dec 30, 11:11 AM CST | Severe Thunderstorm Warning | OUN | Pontotoc | 49 min |
| Dec 30, 12:12 PM CST | Severe Thunderstorm Warning | OUN | Atoka | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.